Kansas, 2003

Heavy Snow in Kansas, December 9 to 10, 2003

December 9 to 10, 2003 · NWS DDC · 27 events in 27 counties and zones

Snow and ice fell across most of southwest and south central Kansas. Snow mixed with sleet or ice pellets occurred southeast of a line from Ashland to Greensburg to Kinsley to Larned.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Snow and ice fell across most of southwest and south central Kansas. Snow mixed with sleet or ice pellets occurred southeast of a line from Ashland to Greensburg to Kinsley to Larned. Strong north winds of 30 to 45 MPH caused plenty of blowing and drifting snow, with every county in the CWA reporting less than a quarter mile visibility for several hours, with occasional white out conditions. Snowfall amounts were banded, with the two highest reports both being 6 inches, from southern Gray county and central Stanton county. A 30 to 40 mile wide band of snowfall amounts from 4 to 5 inches fell from just north of Scott City southwest through northern Kearny county to southwest of Johnson City in Stanton County. Another swath of snow 35 to 45 miles wide, also with snow amounts from 4 to 5 inches, fell from near Meade to Cimarron through Dodge City and Greensburg to near Medicine Lodge. One more band of 4 to 5 inch amounts fell from extreme northwest Hodgeman County to just northwest of Ness City to near Hays. Many schools and other planned activities were cancelled due to the weather, especially the low visibilities. Numerous traffic accidents were reported in Liberal, Dodge City, Pratt, and Medicine Lodge. Two jack-knifed semi-trailers, on a portion of Kansas Highway 96 between Scott City and Leoti, caused the highway to be closed for an hour and a half. Zero visibility conditions closed U.S. Highway west of Ulysses for about 3 hours Tuesday afternoon on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 8, 2:32 PM CST, 12 hours 28 minutes earlier.

Area forecast discussion, Dec 8, 2:32 PM CST, 12 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
126 PM CST MON DEC  8 2003

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES IN THE SHORT TERM WILL BE DEALING WITH THE
WINTER STORM TO AFFECT THE AREA TONIGHT AND TUESDAY.

SURFACE COLD FRONT HAS ALREADY MOVED THROUGH MOST OF THE CWA EXCEPT
IN THE SW WHERE TEMPS HAVE CLIMBED WELL INTO THE 60S THIS
AFTERNOON. THIS FRONT WILL STALL OUT OVER OKLAHOMA AND THE TEXAS
PANHANDLE AS SURFACE CYCLOGENESIS GETS GOING IN RESPONSE TO THE
APPROACHING WAVE. THIS CYCLOGENESIS WILL CONTINUE THROUGH THE DAY
TUESDAY AND WILL CRANK THE WINDS UP ACROSS THE AREA, AND COMBINED
WITH EXPECTED SNOWS, WILL CREATE HAZARDOUS CONDITIONS.

FAIRLY IMPRESSIVE UPPER WAVE ON WV IMAGERY OVER THE SW US ATTM WITH
-32C 500MB AIR IN ITS CORE AND A FEW LIGHTNING STRIKES ACROSS
ARIZONA.

THE UPPER WAVE WILL PROGRESS EASTWARD WITH UVV MOVING OVER THE
WESTERN PART OF THE AREA BY AROUND MIDNIGHT AND WILL INTENSIFY AS IT
CROSSES THE ROCKIES. PRECIP SHOULD BEGIN SHORTLY AFTERWARD ACROSS THE
WEST AND THEN SPREAD ITS WAY EAST ACROSS THE CWA BY TUESDAY MORNING.
THE MAIN QUESTION WILL BE PRECIP TYPE, AT LEAST INITIALLY. MODEL
SOUNDINGS INDICATE A WARM LAYER IN 800-700MB LEVEL OF ABOUT 4-5C THAT
HAS TO BE COOLED IN ORDER FOR SNOW TO BEGIN. THINKING IS THAT IT WILL
START AS RAIN OR SLEET FOR A BRIEF TIME ACROSS THE WEST BEFORE THE
DEEPER COLD AIR MOVES IN AND CHANGES IT TO SNOW. THIS CHANGE OVER
WILL OCCUR LATER FARTHER EAST ACROSS THE CWA WITH MED LODGE SEEING A
CHANGE OVER BY 18Z TUESDAY.

AS THE WAVE MOVES TO OUR SOUTH ACROSS THE PANHANDLES ON TUESDAY
MORNING, THE ETA SHOWS SOME PRETTY STRONG 850-700MB FRONTOGENESIS
OVER THE SOUTH CENTRAL KANSAS. IN PAST STORMS WITH STRONG
BAROCLINIC DEVELOPMENT, THE ETA TENDS TO BE TOO FAR TO THE SE WITH
THE FEATURES AS THE SYSTEM WRAPS UP SO RAPIDLY THAT THE TRACK IS
FARTHER WEST. SO WE COULD SEE SOME INTENSE FRONTOGENETIC SNOW BANDS
DEVELOP FROM DDC EASTWARD DURING THE MORNING TUESDAY. ELEVATED
CONVECTION COULD ALSO OCCUR WITH THE STEEP LAPSE RATES IN PLACE
WHICH WOULD FURTHER ENHANCE SNOWFALL RATES.

SO, IN A NUTSHELL, FOR SNOWFALL AMOUNTS WILL GO WITH 2-4 INCHES
ACROSS THE NW TO 4-7 INCHES ACROSS THE E AND SE. EVEN WITH SNOW
AMOUNTS NOT REALLY REACHING WINTER STORM WARNING CRITERIA, FEEL
THAT WITH 30-40 MPH WINDS WITH HIGHER GUSTS COULD SEE SIGNIFICANT
BLOWING AND DRIFTING OF SNOW AND REDUCED VSBYS. SO WILL GO WITH A
WINTER STORM WARNING ACROSS THE ENTIRE AREA WITH NEAR BLIZZARD LIKE
CONDITIONS AT TIMES. FUTURE SHIFTS WILL NEED TO MONITOR THE
SITUATION AND ISSUE A BLIZZARD WARNING IF INDEED THE CRITERIA IS
MET LATE TONIGHT AND ON TUESDAY.

MADE LITTLE ADJUSTMENT TO THE TEMPS, AND WILL GENERALLY GO COLDER
THAN THE MODELS WITH EXPECTED SNOW COVER ON THE GROUND.

ALSO UPDATED WIND GRIDS TO RAISE SPEEDS, ESPECIALLY SINCE THE META
IS USUALLY TOO LOW IN THAT DEPARTMENT.

DAYS 3-7...

FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE CHANCES FOR MORE
SNOW WITH NEXT UPPER SYSTEM FOR THE WEEKEND.

EC AND GFS SHOWING A STRONG UPPER SHORTWAVE TROUGH COMING IN ON
SATURDAY AND SUNDAY. THE EC IS A BIT SLOWER. WILL ADD SOME SMALL POP
FOR SNOW ON SATURDAY INTO SUNDAY MORNING FOR BEST GUESS IN TIMING.
OTHER THAN THAT LOOKS LIKE NORMAL HIGH TEMPS IN THE 40S, WITH 30S
SATURDAY WITH CLOUDS AND SOME SNOW. FORECAST 850 TEMPS BELOW -2
CELSIUS SO LOOKS TO BE ALL SNOW ON SATURDAY INTO SUNDAY MORNING. AT
THIS TIME ACCUMULATIONS ARE NOT FORECASTABLE.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 27 29 17 32 / 90 90 00 00
GCK 24 28 13 32 / 90 90 00 00
EHA 25 30 15 33 / 70 80 00 00
LBL 27 30 17 33 / 80 90 00 00
HYS 27 28 18 32 / 90 99 00 00
P28 31 31 20 34 / 80 99 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR PORTIONS
OF WEST CENTRAL AND ALL OF SOUTHWEST KANSAS TONIGHT THROUGH TUESDAY
AFTERNOON.
&&

LACY/06
Hazardous weather outlook, Dec 8, 11:25 AM CST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 AM CST MON DEC 8 2003

KSZ030-031-043>046-061>066-074>081-084>090-091200-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1125 AM CST (1025 AM MST) MON DEC 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM SYSTEM CROSSING THE ROCKIES TODAY WILL MOVE OUT INTO
THE CENTRAL HIGH PLAINS TONIGHT. A LOW PRESSURE SYSTEM IN SOUTHEAST
COLORADO WILL SINK SLOWLY SOUTHEAST TODAY AND INTENSIFY BRINGING A
SURGE OF COLD AIR SOUTH ACROSS THE PLAINS. AS THE UPPER STORM SYSTEM
MOVES IN, RAIN WILL DEVELOP ALONG THE COLORADO BORDER THIS EVENING
AND SPREAD EASTWARD. THE RAIN COULD CHANGE TO A PERIOD OF FREEZING
BEFORE CHANGING TO SNOW LATE TONIGHT AND TUESDAY MORNING. THE SNOW
WILL CONTINUE INTO MUCH OF THE DAY TUESDAY WITH TOTAL SNOWFALL
AMOUNTS RANGING FROM 4 TO 7 INCHES AND WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE. STRONG NORTH WINDS OF 25 TO 40 MPH WILL CAUSE BLOWING AND
DRIFTING SNOW AND REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WILL TAPER OFF DURING THE LATE AFTERNOON AND EARLY
EVENING TUESDAY LEAVING WIDESPREAD AREAS OF SNOW ACROSS MUCH OF THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 heavy snow. Local standard time, as filed.

Heavy Snow, Barber

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Barber forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Heavy Snow, Clark

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Clark forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Heavy Snow, Comanche

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Comanche forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Heavy Snow, Edwards

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Edwards forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Heavy Snow, Ellis

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Ellis forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Heavy Snow, Finney

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Finney forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Heavy Snow, Ford

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Ford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Grant forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Heavy Snow, Gray

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Gray forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Hamilton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Heavy Snow, Haskell

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Haskell forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Heavy Snow, Hodgeman

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Hodgeman forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Heavy Snow, Kearny

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Kearny forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Heavy Snow, Kiowa

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Kiowa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Heavy Snow, Lane

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Lane forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Heavy Snow, Meade

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Meade forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Heavy Snow, Morton

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Morton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Heavy Snow, Ness

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Ness forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Heavy Snow, Pawnee

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Pawnee forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Heavy Snow, Pratt

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Pratt forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Heavy Snow, Rush

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Rush forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Scott forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Heavy Snow, Seward

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Seward forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Heavy Snow, Stafford

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Stafford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Heavy Snow, Stanton

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Stanton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Heavy Snow, Stevens

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Stevens forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Heavy Snow, Trego

When
December 9, 3:00 AM CST to December 10, 3:00 AM CST
Where
Trego forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328286, 5328287, 5328288, 5328289, 5328290, 5328291, 5328292, 5328293, 5328294, 5328295, 5328296, 5328297, 5328298, 5328299, 5328300, 5328412, 5328413, 5328414, 5328415, 5328416, 5328417, 5328418, 5328419, 5328420, 5328421, 5328422, 5328423.